Illinois, 2015

Flash Flood in Illinois, May 16, 2015

May 16, 2015 · NWS ILX · 1 event in 1 county or zone

Widely scattered thunderstorms developed during the afternoon of May 16th. Several slow-moving cells persisted across the northern half of Vermilion County, resulting in locally heavy rainfall of 2 to 3 inches between Bismarck and Danville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered thunderstorms developed during the afternoon of May 16th. Several slow-moving cells persisted across the northern half of Vermilion County, resulting in locally heavy rainfall of 2 to 3 inches between Bismarck and Danville. The heavy rain occurring in a short amount of time led to widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 16, 2:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 16, 2:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT SAT MAY 16 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 301 PM CDT SAT MAY 16 2015

SCATTERED SHOWERS CONTINUE TO FORM IN THE WARM AND HUMID AIRMASS...
MORE CONCENTRATED ACROSS THE LOWER OHIO VALLEY NEAR A WEAK UPPER
WAVE. THUNDER HAS BEEN VERY ISOLATED THUS FAR...DESPITE CAPE'S OF
1500-2500 J/KG PER SPC AND LAPS MESOANALYSIS. ACTIVITY WILL CONTINUE
TO LIFT NORTHWARD THE REST OF THE AFTERNOON...THEN FADE EARLY
EVENING WITH LOSS OF DAYTIME HEATING. HAVE KEPT SOME LOW CHANCE
POP'S ACROSS THE SOUTHEAST CWA EARLY EVENING AS THE WAVE PASSES
BY...BUT WENT WITH MAINLY ISOLATED SHOWERS/STORMS ELSEWHERE. LITTLE
CHANGE NEEDED TO FORECAST LOWS OF 66-68 DEGREES.

&&

.LONG TERM...(SUNDAY THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT MAY 16 2015

THE MAIN FORECAST CONCERN WILL BE THE POTENTIAL FOR STRONG/SEVERE
CONVECTION SUNDAY. MANY OF THE SHORT RANGE MODELS, INCLUDING THE
NAM, GFS AND SREF, INDICATE THAT INSTABILITY WILL BE MODERATE TO
STRONG WITH INCREASING DEEP LAYER SHEAR SUNDAY AFTERNOON INTO EARLY
EVENING. GUSTY SOUTH WINDS WILL CONTINUE TO TRANSPORT PLENTY OF LOW
LEVEL MOISTURE ACROSS THE ENTIRE REGION SUNDAY. AN UPPER LEVEL
JET MAX WILL ALSO BE TRANSLATING FROM THE SOUTHERN PLAINS INTO THE
UPPER MIDWEST PROVIDING PLENTY OF LARGE SCALE LIFT, ESPECIALLY
WEST OF THE IL RIVER VALLEY UP INTO WISCONSIN.

HOWEVER, ALL THIS BEING SAID, THERE ARE SOME PRETTY LARGE
CAVEATS SO THE POTENTIAL FOR SEVERE STORMS IS VERY CONDITIONAL BASED
ON THE AMOUNT OF STABILITY AND CLOUD COVER FROM EARLY MORNING STORMS
THAT MOVE FROM THE MISSOURI VALLEY INTO WEST CENTRAL IL...AND THAT A
SURFACE TROUGH/DRY LINE IS ABLE TO MOVE INTO IL DURING THE AFTERNOON-
EARLY EVENING.

AS A RESULT, WILL MAINTAIN LIKELY POPS DURING THE MORNING HOURS
ACROSS CENTRAL IL, THEN LOWER THEM TO THE LOWER CHANCE CATEGORY FOR
THE EARLY AFTERNOON AND BUMP THEM BACK UP FOR LATE AFTERNOON AND
EVENING. AT THIS TIME, WILL HOLD OFF ON MENTIONING SEVERE STORMS FOR
SUNDAY DUE TO THE AFOREMENTIONED REASONS AND REVISIT THIS WITH THE
SUNDAY MORNING FORECAST UPDATES.

BECAUSE THE SURFACE LOW IN THE NORTHERN PLAINS IS EXPECTED TO
OCCLUDE, THE ASSOCIATED COLD FRONT WILL NOT GET MUCH OF A PUSH
THROUGH OUR REGION UNTIL MONDAY AFTERNOON AND EVENING. THIS WILL
RESULT IN ANOTHER DAY OF TEMPERATURES AROUND 80 DEGREES IN MOST
AREAS AS BRISK SOUTHWEST WINDS AHEAD OF THE FRONT CONTINUE TO KEEP
WARM AIR IN THE REGION. THE SLOWER MOVING FRONT ALSO MEANS THAT
LINGERING LOW LEVEL MOISTURE COULD RESULT IN SCATTERED SHOWERS/T-
STORMS EAST OF CMI-DEC-TAYLORVILLE LINE FOR MONDAY.

HIGH PRESSURE NOSING INTO THE UPPER MIDWEST FOR TUESDAY WILL RESULT
IN CLEARING AND COOLER TEMPERATURES. THE HIGH WILL MOVE VERY LITTLE
MUCH OF THE WEEK, KEEPING US ON THE COOLER THAN NORMAL SIDE. THE
NEXT CHANCE FOR PRECIPITATION WILL BE IN THE FORM OF OVERRUNNING
SHOWERS WEDNESDAY-EARLY WED NIGHT AS A SHORTWAVE TROUGH FROM THE
CENTRAL PLAINS RIDES OVER THE SOUTHERN EDGE OF THE SURFACE HIGH.
UPPER LEVEL RIDING BUILDING IN FOR LATE IN THE WEEK WILL RESULT IN
WARMER TEMPERATURES FOR LATE NEXT WEEK. A SOUTHERLY RETURN FLOW IS
EXPECTED TO SET UP SATURDAY, WHICH MAY RESULT IN A CHANCE FOR MORE
THUNDERSTORMS FOR THE HOLIDAY WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1234 PM CDT SAT MAY 16 2015

SOME MVFR CEILINGS LINGER AROUND KBMI/KCMI AT MIDDAY...BUT THESE
SHOULD CONTINUE TO IMPROVE. ASIDE FROM A CLUSTER OF STORMS THAT
HAVE RECENTLY PASSED KBMI...CONVECTION REMAINS RATHER ISOLATED AND
DISORGANIZED. THE CURRENT STATE OF THE ATMOSPHERE DOES NOT HAVE
ANY PARTICULAR BOUNDARIES OR FRONTS TO FOCUS THE ACTION...THUS
WILL MAINTAIN THE VCTS MENTIONS FOR NOW...AND WILL UPDATE WHEN
THE CONVECTION STARTS TO GET ORGANIZED. MOST OF THE HIGH-
RESOLUTION MODEL GUIDANCE LARGELY HAS THE THREAT OUT OF CENTRAL
ILLINOIS BY 00Z AND HAVE KEPT THE OVERNIGHT HOURS DRY. SOME
QUESTION AS TO HOW LOW THE CEILINGS WILL GET AND WILL GO WITH
LOW-END MVFR CEILINGS AT ALL SITES. LOW-LEVEL WIND SHEAR IS
MARGINAL FOR TONIGHT...BUT WILL HAVE TO MONITOR THIS POTENTIAL
OVER THE NEXT FEW HOURS. SOME OF THIS LOW LEVEL JET WILL WORK
TOWARD THE SURFACE SUNDAY MORNING...AND SOUTHERLY GUSTS SHOULD
START REACHING 20 KNOTS OR SO BY MID MORNING.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEELHART
LONG TERM...MILLER
AVIATION...GEELHART
Hazardous weather outlook, May 16, 2:10 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SAT MAY 16 2015

ILZ027>031-036>038-040>043-047>053-171100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
310 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING. SEVERE
STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY. THERE
IS AN ENHANCED POTENTIAL FOR SEVERE WEATHER SUNDAY AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.
HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...ACTIVATION IS LIKELY SUNDAY AFTERNOON AND EVENING...WITH
THE MOST LIKELY PERIOD BETWEEN 3 PM AND 8 PM.

ILZ044>046-054>057-061>063-066>068-071>073-171100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
310 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING. SEVERE
STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY. THERE
IS THE POTENTIAL FOR SEVERE WEATHER LATE SUNDAY AFTERNOON AND
ESPECIALLY SUNDAY EVENING...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY HAZARDS.

THE THREAT FOR THUNDERSTORMS WILL LINGER INTO MONDAY...UNTIL THE
PASSAGE OF A COLD FRONT. HOWEVER...THESE ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...ACTIVATION WILL BE POSSIBLE SUNDAY AFTERNOON AND
EVENING...WITH THE MOST LIKELY PERIOD BETWEEN 5 PM AND 10 PM.

GEELHART

In the hours before

Local storm report, May 16, 3:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      3 S BISMARCK            40.22N 87.60W
05/16/2015                   VERMILION          IL   LAW ENFORCEMENT

            WATER FLOWING OVER ROADS IN SEVERAL LOCATIONS SOUTH OF
            BISMARCK. CREEK FLOODING ALSO REPORTED BETWEEN BISMARCK
            AND DANVILLE.

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Vermilion

When
May 16, 4:00 PM CST to 8:30 PM CST
Where
Vermilion County, 1.31 mi NE of Collison to 3.78 mi ESE of Jamaica
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.242, -87.781

Slow moving thunderstorms produced heavy rainfall amounts of 2.00 to 3.00 inches in less than two hours during the late afternoon hours across northern and central Vermilion County. Many county roads north of Danville became impassable due to high water. Two cars became submerged on East 2550 North Road just west of IL Route 1, a few miles southwest of Bismarck. Locations in and near Kickapoo State Park were also inundated due to rapidly rising water and flooded roads. The Vermilion River west of Danville also came out of its banks quickly, resulting in the evacuation of a subdivision. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580940.